Talk About ~ 7 Nov '11

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

Chutz
Veteran Member


Date Joined Jan 2005
Total Posts : 9090
   Posted 11/6/2011 10:16 PM (GMT -6)   
Another crazy myth about living in chronic pain. Some of these do seem a bit oversimplified or way too obvious, but there are people out there who are truly hurt by some of these myths. Our strength together where we can support each other will make life so much easier and enjoyable too.

So, on with #4~

Chutz

Myth #4: The side effects of opiate painkillers turn people into zombies and can stop their breathing.

Fact: Most side effects are mild, tolerable, treatable, occur at the beginning of therapy, and fade with time. Common side effects include constipation, drowsiness, and dry mouth. Careful adjustment of dosages and attention to patient concerns help alleviate most side effects.


~~~~

I can tell you from experience that the pain meds I've taken for the past several years didn't slow me down much. I drive, shop, have grandchildren over, take care of our home, grocery shop and for many years I worked teaching at a local college. I worked part time but that was mostly by choice but there was never a time when my medications altered my ability to teach. At times my pain gave me issues but not the medicine. I was careful how and when I took the narcotic medication - I have a healthy respect for it - but it certainly didn't turn me into a walking zombie...lol shocked smilewinkgrin
Moderator on the Fibromyalgia and Chronic Pain forums
~*~*~*~*~*~*~
Fibromyalgia, IDDM. UC, , Osteoarthritis slowly meandering around everywhere
~~~~~
The most exciting phrase to hear in science, the one that heralds the most discoveries, is not "Eureka!" (I found it!) but "That's funny..." ~Isaac Asimov

Jim1969
Veteran Member


Date Joined Jul 2009
Total Posts : 2042
   Posted 11/7/2011 1:02 AM (GMT -6)   
This is only a myth when talking about taking opiods when needed and in proper doses.

If taken in too large of a dose they can indeed make a person into a "zombie" and/or cause cardiac and/or respiratory distress and possibly failure.
2 confirmed herniated lumbar discs. Spinal Arthritis. Spinal Stenosis, diabetic peripheral nueropathy.

Heather Lynn
Regular Member


Date Joined May 2011
Total Posts : 283
   Posted 11/9/2011 11:05 AM (GMT -6)   
This is a pet peeve of mine, and not just for pain medications. Many people have this stereotype about psychiatric meds as well.

Well, anyone who has met me can tell you I am not a "zombie" and I have been on meds for 10 years. The time that I am a zombie is when my fibromyalgia is not well controlled - then I can sometimes barely get out of bed, feel so fatigued that I can't participate in activities, and can't really think straight. And taking the right pain medication can get me from doubled over in bed moaning to up and moving about when I have severe pain.

Jim is right that when not used properly, these effects can be true. The respiratory depression is potentially serious, but is very rare if the medications are used properly.
Fibromyalgia, low back pain/SI joint dysfunction, anxiety, obstructive sleep apnea, endometriosis, asthma

Chartreux
Veteran Member


Date Joined Aug 2006
Total Posts : 9664
   Posted 11/9/2011 2:12 PM (GMT -6)   
Never turned into a Zombie with pain medicine, but the muscle relaxers did do a
number on me once, it was a strong muscle relaxer so those I do have to be careful with,
However, I'm on what works for me just needs to be tweeked up a little...will
talk about that with my new PM doctor...
**********************************************
* So many dx's I could write a book* "It would be nice if we could use the edit button in real life"...
********>^..^<********>^..^<*******

straydog
Forum Moderator


Date Joined Feb 2003
Total Posts : 16272
   Posted 11/9/2011 3:39 PM (GMT -6)   
I have COPD and I am on oxygen. When my pump was first put in the first year I suffered a lot because of my PM dr. His big fear was the medication affecting my breathing. After a year of continued suffering with a pump I demanded he either give me the proper dosage on increases or take the pump out. He increased it by 20% several times instead of the lousy 10% he had been giving me and it did not affect my breathing at all.

I have ran into several drs since having the pump and they all have the same fear.
Moderator Chronic Pain Forum
New Topic Post Reply Printable Version
Forum Information
Currently it is Monday, June 18, 2018 12:13 AM (GMT -6)
There are a total of 2,972,688 posts in 326,006 threads.
View Active Threads


Who's Online
This forum has 160835 registered members. Please welcome our newest member, Donna Tomkins.
307 Guest(s), 4 Registered Member(s) are currently online.  Details
borrelioburgdorferii, Girlie, mpost, Saipan Paradise